## Food Security in Asia and the Pacific Symposium Program

## SEPTEMBER 16<sup>TH</sup> (SUNDAY):

6:30 - 8:00 pm	Informal Wine and Cheese Reception:
	Indigo Bistro (located just off the South Tower lobby), Sheraton Wall Centre Hotel
	1088 Burrard Street, Vancouver, British Columbia V6Z 2R9

## SEPTEMBER 17<sup>TH</sup> (MONDAY):

Multipurpose Room (ground floor)
Liu Institute for Global Issues, University of British Columbia
6476 NW Marine Drive, Vancouver, British Columbia, Canada V6T 1Z2

A Perimeter Transportation coach will be at the main doors of the Sheraton Wall Centre Hotel at 7:30 am to take participants to the Liu Institute.

8:15 - 8:45 am	Coffee
8:45 – 9:00 am	Symposium Welcome Remarks and Review of Logistics – UBC (TBC)
9:00 – 9:30 am	Introduction of Symposium and Overview on Food Security Paul Samson (CIDA) and Cyn-Young Park (ADB)
9:30 - 12:30 pm	Session 1: Trade and Markets Moderator : Paul Samson (CIDA)  Presentations (15 mins/paper)
9:30 – 9:45 am	Food Price Shocks—The Role of Policies, World Markets, and Agricultural Trade Shikha Jha (ADB), and Bharat Ramaswami (ISI, Delhi)
9:45 – 10:00 am	International Price Transmission and Volatility Hyun-Hoon Lee (Kangwon National University), and Cyn-Young Park (ADB)
10:00 – 10:15 am	International Trade in Food Commodities Douglas Brooks (ADB)
10:15- 10:30 am	Rice Trade and Price Volatility: Implications on ASEAN and Global Food Security Ramon L. Clarete (University of the Philippines)
10:30 – 12:30 pm	Discussion
10:30 – 11:00 am	Two discussants (TBC) will introduce dialogue on key issues from their individual perspectives before opening up for questions and discussion with all participants.
11:00 – 12:30 pm	Open Discussion

12:30 – 12:45 pm	Break
12:45 - 2:30 pm	Hot Lunch and Keynote Speaker: Anil Deolalikar, Professor of Economics, University of California, Riverside
2:30 - 5:30 pm	Session 2: Safety Nets Moderator: Siwan Anderson (UBC)
	Presentations (15 mins/paper)
2:30 – 2:45 pm	Food Security and Poverty in India Himanshu (Jawaharlal Nehru University)
2:45 – 3:00 pm	Including the Poor – The Role of Social Safety Nets and Food Programs Shikha Jha (ADB), Ashok Kotwal (UBC), and Bharat Ramaswami (ISI, Delhi)
3:00 – 3:15 pm	Strengthening Nutrition within the Food Security Agenda LM Neufeld (Micronutrient Initiative)
3:15 – 5:30 pm	Discussion
3:15 – 3:45 pm	Two discussants (TBC) will introduce dialogue on key issues from their individual perspectives before opening up for questions and discussion with all participants.
3:45 – 5:30 pm	Open Discussion
5:30 pm	End of session
	A Perimeter Transportation coach will be at the front doors of the Liu Institute at 5:45 pm to take participants to the Sheraton Wall Centre Hotel.
7:30 pm	Free Evening.  Note: A reservation has been made at <a href="The Sandbar">The Sandbar</a> Restaurant on Granville Island for participants who wish to meet informally for dinner. Dinner guests are responsible for their own expenses. The restaurant is a 10 minute cab ride from the Sheraton Wall Centre Hotel, approximate cost: \$10-12, plus tip.

## SEPTEMBER 18<sup>TH</sup> (TUESDAY):

Multipurpose Room (ground floor) Liu Institute for Global Issues, University of British Columbia 6476 NW Marine Drive, Vancouver, British Columbia, Canada V6T 1Z2

A Perimeter Transportation coach will be at the main doors of the Sheraton Wall Centre Hotel at 7:30 am to take participants to the Liu Institute.

8:15 - 8:45 am	Coffee
8:45 - 11:45 am	Session 1: Agriculture, Yield and Productivity Moderator: Sean Smukler (UBC)
	Presentations (15 mins/paper)
8:45 – 9:00 am	Food, Feed and Fuel: Assessing the Impact of Competing Demand on Food Production & the Environment Milind Kandlikar (UBC)
9:00 – 9:15 am	Limited and Diminishing Resources and Climate Change Pramod Aggarwal (Regional Program Leader, CGIAR Research Program on Climate Change, Agriculture and Food Security)
9:15 – 9:30 am	Rice Value Chain Transformation in India and Bangladesh: Survey Findings with Implications for Food Security Thomas Reardon (Michigan State University)
9:30 – 9:45 am	Filling the Resilience Gap: The Ecosystems Dimension in Food Security Strategy and Policy TBC (International Union for Conservation of Nature – IUCN)
9:45 – 11:45 pm	Discussion
9:45 – 10:15 am	Two discussants (TBC) will introduce dialogue on key issues from their individual perspectives before opening up for questions and discussion with all participants.
10:15 – 11:45 am	Open Discussion
11:45 – 12:00 pm	Break
12:00 – 1:30 pm	Lunch and Optional Visit to either the Nitobe Gardens or the Museum of Anthropology. Details will be provided at the time of the Symposium.
1:30 – 2:30 pm	Keynote Speaker: Gender and Governance Ma. Estrella Penunia-Banzuela, Secretary-General, Asian Farmers' Association for Sustainable Rural Development (AFA)

2:30 – 4:00 pm	Session 2: Research and Development and Extension Services
	Moderator: Alessandro Pio (ADB)
	Presentations (15 mins/paper)
2:30 – 2:45 pm	Research and Development and Extension Services
·	Annie S. Wesley (International Development Research Centre, Canada)
2:45 – 3:00 pm	Investing in Agricultural Productivity Growth in Asia
·	Mercedita Sombilla (SEARCA)
3:00 – 4:00 pm	Discussion
3:00 – 3:15 pm	One discussant (TBC) will introduce dialogue on key issues from their individual perspectives before opening up for questions and discussion with all participants.
3:15 – 4:00 pm	Open Discussion
4:00 pm	Closing Remarks and Future Directions – UBC, CIDA, ADB
4:15 pm	End of Symposium
	A Perimeter Transportation coach will be at the front doors of the Liu Institute at 4:30 pm to
	take participants to the Sheraton Wall Centre Hotel.